Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 313, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 26, 2018, 7:49 PM CDT for Decatur County, Norton County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2018, 7:49 PM CDT (00:49 UTC)
- Expired
- Jul 26, 2018, 8:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Decatur County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 5:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -3.0
The text
As transmitted.
179
WUUS53 KGLD 270049
SVRGLD
KSC039-137-270130-
/O.NEW.KGLD.SV.W.0313.180727T0049Z-180727T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
749 PM CDT THU JUL 26 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Norton County in northwestern Kansas...
Eastern Decatur County in northwestern Kansas...
* Until 830 PM CDT.
* At 749 PM CDT, a severe thunderstorm was located 6 miles northwest
of Clayton, or 13 miles east of Oberlin, moving south at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Oberlin, Norcatur, Jennings, Clayton, Reager and Kanona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3990 10052 3993 10014 3972 9994 3964 10005
3960 10018 3966 10049
TIME...MOT...LOC 0049Z 348DEG 39KT 3978 10028
HAIL...1.00IN
WIND...70MPH
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:28 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 26, 6:28 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Goodland KS 528 PM MDT Thu Jul 26 2018 .SHORT TERM...(This evening through Friday) Issued at 234 PM MDT Thu Jul 26 2018 Northwest flow continues over the High Plains over a broad, but weak, southeasterly low level flow. The directional shear is resulting in rather large deep layer shear values of 50kts this afternoon, which combined with weak to moderate instability has resulted in an environment favorable for rotating updrafts. Moisture is also plentiful, with precipitable water values of 1-1.5 inches and surface dew points in the 60s. Perhaps the one lacking ingredient for more widespread convection is lift, with only the hint of shortwave trough embedded in the northwest flow. There is the tail end of an old front/outflow boundary located north to south in northwest Colorado which may be a focus for convection. Expect storms to continue to increase in coverage this afternoon and evening as the upper shortwave moves across. HRRR continues to suggest an MCS/thunderstorm cluster moving south out of Nebraska and along the Colorado/Kansas border area late tonight and during the overnight, possible posing a damaging wind gust threat in those areas. Storm motions are rather fast at around 15kt and any right movers at 20-30kts, so despite the high moisture not anticipating a flash flood threat tonight. As has been the case the last few mornings, patchy dense fog will develop overnight and persist into early Friday morning before dissipating. Not much changes for the general set up on Friday afternoon. Another weak shortwave trough comes through in the northwest flow, with impressive deep layer shear and even more instability than today. Scattered afternoon storms will develop, some severe, with large hail and damaging winds the main threats. Better chances will occur Friday evening with SPC upgrading to an enhanced risk (see Long Term section). High temperatures on Friday will be in the lower 80s. .LONG TERM...(Friday night through Thursday) Issued at 151 PM MDT Thu Jul 26 2018 At the start of the long term, an upper high continues over the desert southwest with troughing and an upper low pressure system extending from southeastern Canada into the eastern CONUS. Between these two features, fast northwest flow aloft is expected over the tri-state region. Friday evening and overnight appears to be an interesting period. A weak shortwave passing through the northwest flow and a surface boundary coming down from Nebraska will aid in the development of thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots or greater, steep lapse rates and good moisture in place, severe thunderstorms are expected. Exact locations are still in question. However, it appears that storms should fire over higher terrain west- northwest of the CWA during the afternoon hours, with shear supporting supercell development. Heading into the evening and overnight, storms should congeal into a line, traveling southeastward across the region. The main threats will be damaging winds and large hail. Guidance including PWATS of 1 to 2 inches suggest that heavy rainfall will be a concern as well. A similar pattern remains in place through the weekend and unsettled weather is anticipated to continue. Additional disturbances will pass through the northwest flow (including a strong shortwave late Sunday), generating storm chances through Monday morning. Severe storms cannot be ruled out on Saturday and Sunday depending on how well the lower levels recover from the previous day's convection. Will continue to monitor in the coming days. Drier air and surface high pressure move into the area on Monday, resulting in a dry forecast through Thursday. High temperatures decrease from the 80s on Saturday to the mid 70s to low 80s on Sunday and Monday. Temperatures increase thereafter, reaching the low 90s on Thursday. Low temperatures range from the mid 50s to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 519 PM MDT Thu Jul 26 2018 Thunderstorm complexes will be affecting both Kgld and Kmck in the first few hours of the period. Mvfr conditions with occasional ifr conditions can be expected with variable wind gusts to around 45 knots. After that both sites will have vcts to account for continued thunderstorm activity. Kmck should see activity through the evening. However, thunderstorms could be near Kgld until 11z. Outside of thunderstorms, the winds will be variable in direction from the south to southeast at 5 to 15 mph. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JBH AVIATION...BULLER
Hazardous weather outlook, Jul 26, 3:53 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 253 PM MDT Thu Jul 26 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Widely scattered thunderstorms will develop across the area this afternoon. Although coverage will be sparse, any storm that develops has the potential of producing large hail and damaging winds. Tonight, storms will increase in coverage, particularly across northeast Colorado and adjacent areas of northwest Kansas and southwest Nebraska. Some of these storms may be severe with damaging winds gusts, large hail and locally heavy rainfall. The threat for damaging wind gusts may continue into the overnight hours as the storms merge into a cluster and move into west central Kansas. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Scattered thunderstorms are anticipated to develop across the region Saturday afternoon with large hail and damaging winds as the main threats. The better chance for severe thunderstorms will be Saturday evening into the overnight hours, with damaging winds, large hail, and heavy rainfall as hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 26, 6:59 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 3 W RULETON 39.34N 101.93W
07/26/2018 SHERMAN KS NWS EMPLOYEE
POWER LINES DOWN. PEA SIZED HAIL COVERING
THE GROUND TO A DEPTH OF SEVERAL INCHES.
FIELDS FLOODED.
&&Local storm report, Jul 26, 7:01 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST BIRD CITY 39.75N 101.53W
07/26/2018 E70 MPH CHEYENNE KS LAW ENFORCEMENT
GUSTS CONTINUE 60-70 MPH. TORRENTIAL
RAINFALL AND NEAR ZERO VISIBILITY. 1.50
INCHES OF RAIN IN LESS THAN 30 MINUTES.
&&Local storm report, Jul 26, 7:10 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 10 S RULETON 39.20N 101.88W
07/26/2018 E1.00 INCH SHERMAN KS PUBLIC
REPORT OF NICKEL TO QUARTER SIZE HAIL AND
HEAVY WINDS AND RAIN.
&&
JRPLocal storm report, Jul 26, 7:19 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HEAVY RAIN 8 N BETHUNE 39.42N 102.43W
07/26/2018 M1.00 INCH KIT CARSON CO TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1" OF RAIN IN 10
MINUTES.
&&
SJSLocal storm report, Jul 26, 7:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST SHARON SPRINGS 38.90N 101.75W
07/26/2018 M74 MPH WALLACE KS STORM CHASER
&&Local storm report, Jul 26, 7:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 1 ESE KANORADO 39.33N 102.02W
07/26/2018 SHERMAN KS TRAINED SPOTTER
POWER LINES DOWN; POWER OUTAGES.
&&
SJSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:01 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas, Wallace | 3 hr |
| Jul 26, 7:05 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 40 min |
| Jul 26, 7:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 30 min |
| Jul 26, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 41 min |
| Jul 26, 7:42 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 33 min |
| Jul 26, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 45 min |
| Jul 26, 8:04 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 3 hr |
| Jul 26, 8:11 PM CDT | Flash Flood Warning | GLD | Greeley, Logan, Wallace, Wichita | 3 hr |
| Jul 26, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 33 min |
| Jul 26, 8:19 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 41 min |
| Jul 26, 8:23 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 52 min |
| Jul 26, 8:37 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 38 min |
| Jul 26, 8:53 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 37 min |
| Jul 26, 9:06 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 24 min |
| Jul 26, 9:08 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 37 min |
| Jul 26, 9:47 PM CDT | Special Weather Statement | GLD | Gove | 43 min |
| Jul 26, 10:19 PM CDT | Special Weather Statement | GLD | Gove | 41 min |
| Jul 27, 3:42 PM CDT | Special Weather Statement | GLD | Graham | 33 min |
| Jul 27, 3:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 30 min |
| Jul 27, 4:23 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 52 min |
| Jul 27, 4:47 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
| Jul 27, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 65 min |
| Jul 27, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Wallace | 44 min |
| Jul 27, 6:31 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 29 min |
| Jul 27, 6:58 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Wallace | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.